Advertisement

Alarming increase in overdose deaths in the Okanagan

Click to play video: 'Alarming increase in overdose deaths in the Okanagan' Alarming increase in overdose deaths in the Okanagan
Alarming increase in overdose deaths in the Okanagan – Jun 27, 2017

There have been 50 overdose deaths in the Okanagan in the first four months of 2017, compared to 76 in all of 2016.

“The number of deaths from drug overdoses continues to increase locally and across the province,” Dr. Silvina Mema, medical health officer with Interior Health said in a press release. “The Okanagan is one of the areas experiencing the largest impact with a greater than 50 per cent increase in illicit drug overdose death rates compared to 2016.”

READ MORE:  Fentanyl likely reason for steep increase in Kelowna overdose deaths

Heroin remains the drug most often associated with overdoses, but people are also overdosing on cocaine and methamphetamine.

Overdoses are happening on the street and in private residences.

“The biggest challenges we are facing in our overdose response right now are stigma and reaching the people who use drugs who are not street-involved. There is a big misperception out there that this overdose crisis is only affecting people who use heroin and are street involved, and that is simply not the case,” Dr. Mema said. “Overdoses are happening on the street, in private homes and among all socio-economic groups.

Story continues below advertisement

We are urging everyone who uses illegal drugs to avoid using, if at all possible, or to take precautions to prevent overdose.”

Health care providers realize people will continue taking drugs, despite their warnings.

They are urging drug users to follow some recommendations to reduce the risk of overdose.

  • Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.
  • Keep an eye out for your friends – stay together and look out for each other.
  • Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.
  • Don’t mix different drugs (including pharmaceutical medications, street drugs and alcohol).
  • Use less and pace yourself. Do testers to check strength – take a small sample of a drug before taking your usual dosage.
  • Recognize the signs of an OD:  Slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
  • If someone thinks they may be having an overdose, or is witnessing an overdose, follow the SAVE ME steps and call 911 immediately, do not delay. The new Canadian Good Samaritan Drug Overdose Act means you will not be arrested or charged for drug possession by police if you call 911 to save the life of someone who overdoses.
  • Use the services available at the overdose prevention site in Kelowna.
  • Contact your local Mental and Substance Use Centre for information on substance use treatment.

 

Advertisement

Sponsored content